Vermont, 2022

Damaging Winds in Vermont, August 4, 2022

August 4, 2022 · NWS BTV · 2 events in 2 counties and zones

A weak surface trough moved into a moderately unstable airmass across southern VT during the afternoon and evening hours of August 4th. Scattered showers and thunderstorms developed with a few storm bringing very localized damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak surface trough moved into a moderately unstable airmass across southern VT during the afternoon and evening hours of August 4th. Scattered showers and thunderstorms developed with a few storm bringing very localized damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 2:34 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 2:34 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
334 PM EDT Thu Aug 4 2022

.SYNOPSIS...
Scattered showers across the region this afternoon will diminish
this evening but return again on Friday with thunderstorms possible
as well, mainly across central and southern zones. Somewhat drier
weather is expected this weekend although temperatures in the mid
80s to lower 90s are expected with heat indices possibly exceeding
95 degrees.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 333 PM EDT Thursday...Underwhelming is the word of the
day. As we discussed in the previous discussion, thick cloud
cover that moved over the area mid-morning through early
afternoon put a halt to the potential threat for excessive heat
across northern zones, as well as threat for convection as we
haven't even seen a cloud flash or pulse in the showers that
have developed. The forecast did work out though across southern
Vermont where clearer skies allowed for temps in the low 90s to
occur, and this combined with dewpoints in the mid 60s to
around 70 have produced heat indices of up to 98 degrees.

Heading into this evening and tonight, showers across portions of
central/northern Vermont will gradually dissipate and shift out of
the region, but we'll have to keep an eye on southern Vermont where
a brief window before sunset exists for upstream convection to move
in. Frequent lightning and heavy rain would be the main threats.
Otherwise, with the lack of any forcing over the region, surface or
aloft, will keep the area mainly dry but with continued cloudy
skies and an abundance of low level moisture, it'll be muggy and
mild with lows only in the upper 60s to lower 70s and dewpoints
not far below that.

For Friday, the moisture boundary that has been stalled north of the
border will begin to sag southward, but really won't get much
farther than about central VT and the Adirondacks before stalling
again for Friday night. Similar to today, we'll see some diurnally
driven showers and perhaps some isolated thunder develop during the
afternoon hours with locally heavy rain possible, but nothing that
will really be a threat. Some breaks in the clouds should allow for
temps to rise into the low 80s across the region, and dewpoints will
be holding around 70 degrees so it's going to be a bit uncomfortable.
Friday night isn't much better either with lows once again in
the mid 60s to low 70s, but conditions will be drier again.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 333 PM EDT Thursday...Hot weather is on the way this
weekend, starting with 925mb temps in the 21-26C range on
Saturday afternoon according to the GFS, NAM12, ECMWF, Canadian,
and others. We're forecasting highs in the lower 90s for the
Champlain Valley with the mid- to upper 80s elsewhere. Dew
points will also unfortunately be in the upper 60s and lower 70s
for most, making for a muggy day with showers and thunderstorms
possible. Wind flow will assist in warming the area from the
southwest.

Other than some 500mb-level vorticity passing through the southern
portion of the forecast area, forcing will be few and far between,
though warmth and moisture could be enough to pop up some scattered
storms. Forecast CAPE values will peak in the 2000-2600 J/kg range
in Vermont's Rutland, Windsor, and Orange counties, according to the
NAM3KM, but with the NAM3KM's reputation to overdo this kind of
thing, it's also worth putting some stock in the GFS's drastically
different 100-200 J/kg of CAPE. In short, storms are not out of the
question for southern and eastern Vermont but also not expected to
be severe. We have PoPs in the 20-30% range for these areas.

Slightly drier air is expected to move in on Saturday night, and
combined with the lack of daytime heating and instability, PoPs are
expected to dwindle into the teens and even single digits. Lows will
remain in the upper 60s and lower 70s. Burlington, Vermont, and
Plattsburgh, New York, may even challenge their nightly maximum low
temperature records early Sunday morning. Burlington's record is 71
F set in 2018, and Plattsburgh's record is 69 F set in 2001. Late
Saturday night, these spots are expected to fall to only 71 and 70,
respectively.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 333 PM EDT Thursday...Sunday will be another hot one with
temperatures rising to the lower 90s in the Champlain and
Connecticut River valleys, and 80s elsewhere. PoPs will begin
increasing again to the 30-40% range mainly along the
international border as a boundary pokes in from the north and
wind direction shifts to more westerly. Precipitation will
likely be spotty, with showers and thunderstorms mainly in
northern Vermont and New York.

Sunday night into Monday, we have PoPs increasing ahead of a cold
front. Based on current models, it appears the main activity is
still expected Monday night through Tuesday-Tuesday night. For
much of that time period, we have PoPs around 60% for the
northwestern portions of the forecast area. The rain and storms
are anticipated to traverse from the northwest to southeast
Monday through Tuesday.

This makes the Monday temperature forecast particularly tricky, as
there's a wide range of potential highs possible. Most areas could
have temperatures peaking in the 80s, with a few 70s in typically
cooler spots. These are largely dependent on when widespread rain
arrives.

A main concern is if this front ends up slowing overtop of the North
Country, allowing for training with forecast Pwats around 1.90. We
could also find ourselves in the RRQ of an upper-level jet on Monday
night, though the models have been inconsistent with this feature.

Tuesday's temperatures are forecast to be seasonable, with mostly
70s in New York and 80s in the Champlain and Connecticut River
valleys. Wednesday and Thursday will likely be similar, with
dissipating PoPs and increasing temperatures as time progresses.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Mainly VFR conditions are expected through
the period under a BKN-OVC mid cloud deck. Scattered showers and
some isolated thunder may brief bring vsby down to IFR at
northern terminals through this evening, but anything
thereafter overnight should be VFR. An abundance of low level
moisture and no wind will support areas of BR/FG overnight, but
confidence on restrictions to vsby is low so will continue to
monitor. On friday, additional showers and storms are possible,
mainly across central/southern VT in the afternoon. Some MVFR
ceilings are possible across northern New York in the morning.

Outlook...

Friday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Saturday: VFR. Chance SHRA, Chance TSRA.
Saturday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday: VFR. Chance SHRA, Chance TSRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Monday: Mainly MVFR, with local VFR possible. Chance SHRA, Chance
TSRA.
Monday Night: MVFR/IFR conditions possible. Chance SHRA, Slight
chance TSRA.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 7 PM EDT this evening for VTZ010-011-021.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Storm
LONG TERM...Storm
AVIATION...Lahiff
Hazardous weather outlook, Aug 4, 3:05 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
405 PM EDT Thu Aug 4 2022

VTZ010-011-021-052015-
Orange-Western Rutland-Eastern Windsor-
405 PM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and humid conditions are expected across portions of the region
again this weekend with the threat of excessive heat possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-034-035-087-VTZ001>009-016>020-052015-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-Western Windsor-
405 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and humid conditions are expected across portions of the region
again this weekend with the threat of excessive heat possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Albany radar (KENX), 107 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
August 4, 4:37 PM EST
Where
Rutland County, 0.85 mi SE of West Pawlet
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.340, -73.240

Multiple trees down in Pawlet Village.

Thunderstorm Wind, Windsor

When
August 4, 5:48 PM EST
Where
Windsor County, 0.69 mi S of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.290, -72.480

Multiple trees reported downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042619, 1042620.